Oregon, 2008Hail in Oregon, June 28, 2008
June 28, 2008 · NWS MFR · 1 event in 1 county or zone
Monsoonal moisture combined with strong surface heating and an upper level disturbance led to an environment conducive to thunderstorm development this day. A number of thunderstorms did develop, but only one verified as a severe thunderstorm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoonal moisture combined with strong surface heating and an upper level disturbance led to an environment conducive to thunderstorm development this day. A number of thunderstorms did develop, but only one verified as a severe thunderstorm. A Severe Thunderstorm Warning was issued for West Central Jackson and East Central Josephine counties at 20/1933 PDT, effective from 28/1933 PDT until 28/2015 PDT. At 28/2016 PDT, it was extended for Northern Josephine county until 28/2045 PDT. The warning expired at 28/2045 PDT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jun 28, 1:32 PM PST, 5 hours 18 minutes earlier.
Area forecast discussion, Jun 28, 1:32 PM PST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
232 PM PDT SAT JUN 28 2008
.DISCUSSION...TONIGHT THROUGH SUNDAY NIGHT...THE WELL ADVERTISED
THUNDERSTORM OUTBREAK IS STARTING TO DEVELOP THIS AFTERNOON. TO
REVIEW THE SYNOPTIC SITUATION...MOIST UNSTABLE AIR HAS MOVED INTO
NORTHERN CALIFORNIA AND SOUTHWEST OREGON WITH UPPER LEVEL WINDS
COMING OUT OF THE SOUTHEAST...WHICH IS AN OPTIMAL DIRECTION FOR
PRODUCING ENHANCED THUNDERSTORMS OVER NORTHERN CALIFORNIA AS WELL
AS OVER JACKSON AND JOSEPHINE COUNTIES IN OREGON. SOME ADDITIONAL
DETAILS AVAILABLE TODAY ARE THAT CONVECTIVE INITIATION TEMPERATURE
IS BETWEEN 95 AND 102 DEGREES...WE ARE REACHING RIGHT ABOUT NOW.
ALSO...SATELLITE IMAGERY INDICATES A SHORT WAVE DISTURBANCE MOVING
NORTHWARD OVER THE SACRAMENTO VALLEY THIS AFTERNOON WHICH SHOULD
ENHANCE THUNDERSTORM DEVELOPMENT RIGHT AROUND MAX HEATING LATE
THIS AFTERNOON AND EARLY THIS EVENING OVER NORTHERN CALIFORNIA AND
SOUTHWEST OREGON. IN SUMMARY...THE THUNDERSTORM FORECAST LOOKS ON
TRACK FOR TONIGHT. STILL EXPECTING STORMS TO BECOME WET SOON AFTER
INITIATION SINCE PRECIPITABLE WATER IS FORECAST TO INCREASE TO
ABOUT 1.5 INCHES OVER THE AREA BY EARLY EVENING. WILL HAVE TO KEEP
AN EYE OUT FOR ANY STORMS THIS EVENING THAT SIT IN ONE PLACE TOO
LONG...SINCE RAINFALL ON STATIONARY STORMS HAVE AN OUTSIDE CHANCE
OF PRODUCING LOCALIZED FLASH FLOODING. HOWEVER...AT THIS
POINT...IT APPEARS THAT STORMS WILL MOVE TOO FAST TO BE A FLOODING
THREAT.
ALL THE FACTORS MENTIONED ABOVE SHOULD KEEP THUNDERSTORMS GOING
OVERNIGHT TONIGHT AND THROUGH THE DAY SUNDAY. HOWEVER...THE
FOCUS FOR STORMS ON SUNDAY SHOULD SHIFT NORTHEASTWARD AND CENTERED
ON EASTERN DOUGLAS COUNTY...THE CASCADES AND NORTHERN PORTION OF
KLAMATH AND LAKE COUNTIES. FINALLY...THIS EVENT SHOULD END SUNDAY
EVENING AS THE SYSTEM MOVES NORTHEASTWARD INTO NORTHEASTERN OREGON
AND IDAHO.
MONDAY...A DEVELOPING TROUGH OF LOW PRESSURE OVER THE EASTERN
PACIFIC WILL BRING NORTHERN CALIFORNIA AND SOUTHWEST OREGON UNDER
A MORE TYPICAL SOUTHWEST FLOW. SHOWERS AND THUNDERSTORMS ARE
POSSIBLE BY AFTERNOON...BUT THIS SHOULD BE RELATIVELY WEAK
DEVELOPMENT COMPARED TO THIS WEEKENDS DYNAMICS.
TUESDAY AND WEDNESDAY...EXPECT A DRY PERIOD WITH UPPER-LEVEL FLOW
BECOMING MORE SOUTHERLY DUE TO TROUGH DIGGING IN THE EASTERN PACIFIC.
THURSDAY AND FRIDAY...COOL FRONT EXPECTED TO PUSH INTO THE AREA
BRINGING COOLER TEMPERATURES AND A CHANCE OF PRECIPITATION.
&&
.AVIATION...ALONG THE COAST...MVFR CEILINGS WILL PERSIST NEAR OR
ALONG THE COAST. INLAND...THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON PERSISTING OVERNIGHT.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT SUNDAY FOR ORZ620-ORZ621-ORZ622-
ORZ623-ORZ624-ORZ625.
CA...RED FLAG WARNING UNTIL 11 PM PDT SUNDAY FOR CAZ280-CAZ281-CAZ282-
CAZ284-CAZ285.
PACIFIC COASTAL WATERS...NONE.
MWJHazardous weather outlook, Jun 28, 2:05 PM PST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
305 PM PDT SAT JUN 28 2008
CAZ080>085-ORZ023>031-291500-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
305 PM PDT SAT JUN 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON.
.DAY ONE...TONIGHT
A RED FLAG WARNING IS IN EFFECT THROUGH TONIGHT. SEE WEATHER
MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE RED FLAG WARNING WILL REMAIN IN EFFECT UNTIL 11 PM PDT SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WOODHEAD
In the hours before
Local storm report, Jun 28, 6:20 PM PST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
720 PM PDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HEAVY RAIN 1 SSW OBRIEN 42.06N 123.71W
06/28/2008 M0.25 INCH JOSEPHINE OR TRAINED SPOTTER
.25 INCHES IN 35 MINUTES
&&
SVENHail, Jackson
- When
- June 28, 6:50 PM PST to 7:00 PM PST
- Where
- Jackson County, 0.16 mi NE of Rogue River
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 42.432, -123.168
A Severe Thunderstorm moved through Rogue River. In addition to the hail, strong winds disrupted the annual Rooster Crow event in town, overturning a number of booths at the event.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oregon, June 28 to 29, 20082 deaths · 2 events
- Hail and Damaging Winds in Florida, June 28, 20081 death · 50 kt wind · 4 events
- Flash Flood and Hail in Texas, June 28 to 29, 2008$1.5 million · 56 kt wind · 12 events
- Hail and Damaging Winds in Wisconsin, June 28, 20082 injured · $191,000 · 1.75 in hail · 22 events
- Wildfire in California, June 28 to 30, 2008$1.0 million · 1 event
- Hail and Damaging Winds in Kentucky, June 28, 2008$257,000 · 60 kt wind · 27 events
- Damaging Winds in Pennsylvania, June 28, 2008$585,000 · 50 kt wind · 8 events
- Damaging Winds in Ohio, June 28, 2008$550,000 · 50 kt wind · 5 events
- Damaging Winds in West Virginia, June 28, 2008$358,000 · 50 kt wind · 11 events
- Damaging Winds in Tennessee, June 28, 2008$174,000 · 65 kt wind · 24 events
- Hail and Damaging Winds in Illinois, June 28, 20086 injured · $14,000 · 1 in hail · 19 events
- Flash Flood and Damaging Winds in Kansas, June 28, 2008$200,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100453.